FDA Announces Warning Label for OTC Migraine Medications
The FDA now requires a new warning label on all over-the-counter acute migraine medications. This warning will inform consumers of the risk of worsening symptoms if the medication is taken too frequently. Medications impacted by this new warning label include any over-the-counter analgesic marketed to relieve the pain symptoms of a migraine attack. The FDA has also updated its online migraine education pages to include warnings about the risk of overusing pain-relieving medication.
Five doctors deserve our thanks
This new warning label was mandated as a result of a single letter written by Johnathan H. Smith, M.D. Four other migraine specialists cosigned the request: Robert Shapiro, M.D., Rob Cowan, M.D., William Young, M.D., and Ivan Garza, M.D. The petition asked the FDA to change the warning label on over-the-counter pain relievers to inform consumers of the risks of medication overuse. In December 2017, the FDA issued a final decision, making the new warning mandatory on all over-the counter migraine medications. The perseverance and dedication of these fine doctors is impressive. After decades, people living with migraine will finally have easy access to this fundamental fact about migraine management.
“Medication overuse headache warning: Headaches may worsen if this product is used for 10 or more days per month.”
Although not a complete list, here are some of the medications that may be affected by this ruling:
- Acetaminophen/aspirin/caffeine combinations
- Naproxen sodium
Medication overuse headache
- This is not addiction. There is no physical or emotional dependency.
- Headache occurs after pain reliever has worn off. The natural impulse is to take another dose of medication. Giving in to that impulse is what perpetuates the problem.
- Over time, the headaches become more frequent, severe, and difficult to treat.
- Discontinuing the problematic medication for 6-8 weeks often resolves the problem.
- Other medications may be prescribed during the discontinuation period, with instructions to limit use to not more than two or three times per week.
- This is not chronic migraine. However, medication overuse headache (MOH) can be present in addition to chronic migraine and make it harder to treat.
The first time I met with a migraine specialist, I was introduced to the risks of taking pain relievers too frequently. I’d been taking four to five times the recommended dose of ibuprofen (Advil) almost daily for several years. Although I’ve forgotten his name, I will never forget his compassion or the lessons learned.
My initial reaction was panic. Fears of getting fired, being unable to care for my daughter, and spending weeks confined to bed raced through my mind. Then I got angry. I even challenged the doctor, demanding to know why no other doctor had ever warned me of this. I wondered, “Why were there no warning labels on the medication?” Being a natural rule-follower, a simple warning label would have been enough to stop me from overusing the medication.
This new label will inform consumers of the risks. Hopefully, others like me will heed the warning, avoiding years of uncontrolled, undertreated migraine.
Migraine doctors support the label
I recently sat down with my migraine specialist, Charles Weinstein, M.D., to ask his perspective on the new label requirements. Dr. Weinstein shared, “It’s a good thing. People who end up in MOH aren’t addicts. They overuse medication because it works and because they must function. The biggest part of my job is education—explaining that everything everyone else tells them about migraine is wrong—then teaching them what to do about it.”
HealthCentral’s own migraine specialist, David Watson, MD, also shared his thoughts. He explained, “This new warning is a good thing and is long overdue. While migraine overuse headache may not be a problem for everyone taking acute medications this often, it is important to make sure that it is considered and addressed. Also, if you are needing acute meds that often, you likely are in need of preventive strategies and/or medications to reduce headache days.”
See more helpful articles: